Oklahoma, 2013

High Wind in Oklahoma, May 1, 2013

May 1, 2013 · NWS AMA · 1 event in 1 county or zone

A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The strong post frontal surface pressure gradient caused surface winds to increase into the 35 to 39 mph range for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The strong post frontal surface pressure gradient caused surface winds to increase into the 35 to 39 mph range for several hours. An isolated high wind gust was reported by the Oklahoma Mesonet site in Goodwell (Texas County) at 5:55 AM CST as stronger upper level winds were able to mix to the surface. No other high wind gusts were reported after 5:55 am CST since the surface pressure gradient weakened in response to the cold front progressing well into central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 5:50 AM CST, 5 minutes earlier.

Area forecast discussion, May 1, 5:50 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
650 AM CDT WED MAY 1 2013

.DISCUSSION...
A COMPLICATED MESS IN THE OFFING FOR THE FIRST 24 TO 36 HOURS WITH
LOW CONFIDENCE AS TO HOW EVERYTHING WILL EVOLVE. STRONG SFC COLD
FRONT IS PLOWING SEWD ACROSS THE FCST AREA AS OF THIS WRITING. WINDS
HAVE INCREASED MARKEDLY IMMEDIATELY BEHIND IT...BUT DIMINISH SOMEWHAT
UPSTREAM...WHICH MAKES IT DIFFICULT TO ASCERTAIN WHETHER A WIND
ADVISORY IS NEEDED. HAVE OPTED TO HOLD OFF FOR NOW. HOWEVER...THERE
ARE BIG MODEL DISCREPANCIES ON WIND SPEEDS LATER TODAY THRU THURSDAY.
HAVE GONE WITH A COMPROMISE AND LEANED TOWARDS WIND ADVISORY CRITERIA
IN THE WIND GRIDS FOR TONIGHT INTO THURSDAY.

THE NEXT PROBLEM IS WINTER PRECIP. THIS IS A VERY LOW CONFIDENCE FCST
WITH RESPECT TO TYPE AND AMOUNTS. IT APPEARS FROM MODEL MAJORITY THAT
THE NERN ZONES MAY BE MOST FAVORED FOR SOME ACCUMULATION OF
SNOW...AND HAVE PAINTED GRIDS THAT WAY. A MIXED BAG OF WINTER PRECIP
WILL LIKELY SPREAD INTO THE AREA FROM NW TO SE TONIGHT. HAVE RAISED
POPS TO MDT CHC TO LIKELY ACROSS THE AREA...WITH HIGHEST VALUES NERN
ZONES AND LOWEST FAR SW TX PNHDL. METMOS AND MAVMOS SUPPORT THESE
IDEAS. HAVE HELD OFF ON WINTER WX ADVISORY THIS FAR OUT IN TIME DUE
TO LOW CONFIDENCE ON HOW PRECIP EVENT WILL EVOLVE.

FREEZE WATCH FOR TONIGHT AND THURSDAY REMAINS INTACT AT THIS TIME AS
TEMPS SHOULD FALL TO FREEZING OR BELOW ACROSS MOST OF THE AREA.

HAVE RAISED POPS FOR THURSDAY MORNING CLOSER TO MAVMOS VALUES AS MOST
MAJOR MODELS KEEP PRECIP LINGERING THRU 18Z SINCE VIGOROUS UPPER
LEVEL SHORTWAVE TROF HAS SLOWED DOWN SOME IN ITS JOURNEY ACROSS SRN
HIGH PLAINS. IMPROVING CONDITIONS THU AFTERNOON.

DRY WEATHER EXPECTED THU NIGHT AND FRIDAY. ANOTHER FREEZE WATCH AND
WARNINGS LIKELY NEEDED THU NIGHT INTO FRI MORNING FOR ALL OF FCST
AREA.

SLIGHTLY WARMER TEMPS EXPECTED FRIDAY NIGHT WHICH WILL JUMP START THE
AREA INTO A SLOW WARMING TREND OVER THE WEEKEND AND EARLY NEXT WEEK.
TEMPS WILL CLIMB INTO THE 60S OVER THE WEEKEND WITH THE RETURN OF 70
DEGREE TEMPS EARLY NEXT WEEK. THE AREA WILL RESIDE UNDER DRY
NORTHWEST FLOW ALOFT THIS WEEKEND...KEEPING DRY WEATHER FIRMLY
ENTRENCHED ACROSS THE AERA. THE UPPER AIR PATTERN BECOMES BLOCKY NEXT
WEEK...AND MEDIUM RANGE MODELS SUGGEST INCREASING CHANCES OF PRECIP
AS LOW LEVEL MOISTURE RETURNS ON SE UPSLOPE WINDS. A SHORTWAVE UPPER
LEVEL TROUGH WILL MOVE OVER THE CNTRL PLAINS...AND MAY AID IN PRECIP
CHANCES. FOR NOW HAVE KEPT POPS BELOW MENTIONABLE UNTIL BETTER RUN TO
RUN CONSISTENCY IS SEEN IN MODEL GUIDANCE.

ANDRADE/KRAUSE

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE BEGINNING OF NEXT WEEK.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  30  45  28  60 /  10  50  30   0   0
BEAVER OK                  55  31  45  27  57 /  30  70  50   0   0
BOISE CITY OK              49  26  45  25  59 /  20  50  20   0   0
BORGER TX                  60  32  47  31  59 /  10  60  40   0   0
BOYS RANCH TX              59  30  45  27  61 /  10  50  20   0   0
CANYON TX                  63  30  45  27  60 /  10  50  30   0   0
CLARENDON TX               68  34  46  29  61 /  10  50  40   0   0
DALHART TX                 52  27  45  25  60 /  20  50  20   0   0
GUYMON OK                  51  30  48  28  60 /  30  60  30   0   0
HEREFORD TX                64  30  45  26  61 /  10  40  20   0   0
LIPSCOMB TX                60  32  44  29  57 /  30  70  50   0   0
PAMPA TX                   62  32  45  29  59 /  10  60  40   0   0
SHAMROCK TX                67  34  45  31  60 /  10  60  50   0   0
WELLINGTON TX              71  36  46  31  61 /  10  60  50   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

OK...FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, May 1, 5:33 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
633 AM CDT WED MAY 1 2013

OKZ001>003-TXZ001>020-012115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
633 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL BE POSSIBLE
LATER THIS AFTERNOON THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. A WIND ADVISORY WILL LIKELY BE REQUIRED DURING PART OF
THIS TIME PERIOD.

LIGHT RAIN...LIGHT SLEET...AND LIGHT SNOW WILL BE POSSIBLE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES TONIGHT. SNOWFALL ACCUMULATIONS OF ONE
TO TWO INCHES MAY OCCUR ACROSS THE NORTHEAST SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES...WITH LESS THAN ONE INCH ACCUMULATION EXPECTED
ELSEWHERE. THE COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN
BLOWING SNOW AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE
NORTHEAST SECTIONS OF THE PANHANDLES. A WINTER WEATHER ADVISORY MAY
BE REQUIRED FOR TONIGHT ACROSS PARTS OF THE AREA.

FREEZING OR BELOW FREEZING TEMPERATURES ARE LIKELY TONIGHT ACROSS THE
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE
FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE. A FREEZE WATCH REMAINS
IN EFFECT FOR TONIGHT ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTH WINDS OF 25 TO 35 MPH WILL CONTINUE THURSDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. A WIND ADVISORY WILL LIKELY BE
REQUIRED DURING PART OF THIS TIME PERIOD.

LIGHT SNOW MAY CONTINUE INTO THURSDAY MORNING...MAINLY ACROSS THE
EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL
ACCUMULATIONS AREA EXPECTED TO REMAIN BELOW ONE INCH AT THIS TIME.
THE COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN BLOWING
SNOW AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE NORTHEAST
SECTIONS OF THE PANHANDLES. A WINTER WEATHER ADVISORY MAY BE REQUIRED
THURSDAY MORNING ACROSS PARTS OF THE AREA.

FREEZING OR BELOW FREEZING TEMPERATURES ARE LIKELY ACROSS THE
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE
FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE THURSDAY MORNING. A
FREEZE WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING FOR THIS
AREA.

BELOW FREEZING TEMPERATURES WILL BE LIKELY AGAIN THURSDAY NIGHT INTO
FRIDAY MORNING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.
ADDITIONAL FREEZE WATCHES AND WARNINGS MAY BECOME NECESSARY DURING
THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
May 1, 5:55 AM CST to 5:56 AM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Oklahoma Mesonet site in Goodwell reported a 58 mph wind gust at 5:55 AM CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454052.